Wrapping Up the Seroquel Journey

Things with seroquel have gone from bad to worse to emergency status.

After lowering my dosage from 50 mg to 25 mg a couple weeks ago my GI issues seemed to get slightly better. The intense pain I was having subsided, and I was no longer running to the bathroom every thirty minutes. I took this as a sign that the bulk of the abdominal issues I’ve been having have been triggered by (and if not, largely fueled by) the seroquel.

I wanted to give the remaining 25 mg of seroquel time to let the side effects from reducing my dosage subside so I could see if 25 mg would still be causing me problems. After three weeks the nausea I was having in the evening started to grow. I found myself needing to pop a tums every hour, and then every thirty minutes, and then every ten minutes. I used pepto bismol and pepcid and drank ginger ale, and by the time I could see where things were heading, I tried to make an appointment with my GI doctor. That appointment still hasn’t happened yet, it takes place later this week.

Soooooo the only thing I could do was to contact my psychiatrist and express (quite urgently) that I needed to be taken off the seroquel completely. He consented, but by that time it was too late.

The nausea became completely overpowering, and I became so dizzy I couldn’t look at the television screen or even the screen on my phone without vomiting. My stomach pain (like the nausea and dizziness) grew exponentially and last Thursday I quickly found myself in a situation where it had been 24 hours since I could keep water or food of any kind down.

My doctor had given me some anti-nausea medication that wasn’t working. By the time I got to the ER they shot me full of two more kinds that didn’t help. The third helped, but made me dizzy until I became nauseated again. Well that, and it gave me hallucinations.

By Thursday night I had only been able to eat about 600 calories total over the previous three days. I’d had three hours of sleep (because the nausea was so intense). And even though I’d stopped taking the seroquel the day before (after shit started hitting the fan so I knew this wasn’t a product of withdrawal) things continued to escalate for another 24 hours.

The reason I went to the ER was because after going so long without water (and subsequently becoming dehydrated) I knew I would need some fluids or I would run the risk of experiencing lithium toxicity again. That and I needed something to help with the nausea because I wanted desperately to sleep.

Two sacks of fluid via IV and (I think) three types of anti-nausea medication later (frankly I can’t remember a lot after the hallucinations took place) I asked them to let me leave. The staff seemed in no hurry to find “the cause” of my intense pain and nausea/vomiting and I wasn’t concerned about that because I largely believe it to be the seroquel. I also have that appointment later this week with my GI doctor anyway who knows my history and seems like a pretty smart lady, so all I wanted was something to help me make it through the week to the appointment.

Though I had expressed my theory about the seroquel, there were several other theories going around. Maybe an ulcer was to blame, or pancreatitis (which it isn’t, the test came back negative later), or any other number of things.

The concoction of medicines they injected me with in the ER allowed me to sleep for the first time in several nights, and while on Friday I was sill experiencing pain and extreme fatigue my nausea was improving. I also managed to eat half a bowl of soup, and a few crackers without incident.

By Saturday my appetite was slowly returning. I felt hungry for the first time in over six weeks (as the seroquel had suppressed my appetite over that entire time) and my energy and alertness were beginning to return. Though I was still having stomach pain and nausea, they were largely only taking place after eating and in the evening again.

On Sunday I felt relatively normal, despite only being able to eat very small amounts and being fairly dizzy upon walking around. The pain was still present, but again, mostly after eating and in the evening when my stomach is the most full.

I have been avoiding all foods that don’t mix well with ulcers (dairy, caffeine, pretty much everything I was avoiding before this anyway when my symptoms were getting worse) just in case an ulcer is playing some kind of role in this situation.

At this point just the fact that my symptoms have been improving like this (and within 48 hours of stopping the seroquel) I feel certain that if that medication wasn’t causing the bulk of the issues, it was at least feeding the fire. My issues seem to be receding now instead of ramping up, so either way I feel like I’m on top.

Advertisements

8 responses to “Wrapping Up the Seroquel Journey

  1. I always have to remind myself to stop skipping ahead to find out what happens in your posts. Glad to hear you’re feeling better (& hungry) and that this particular journey and adventure are about to end.

  2. Ack, that does not sound like fun. Heal well. xx

  3. What length of time are you waiting to decrease your dosage? I ask because I’m coming down off Effexor and I reduce 37.5 every two weeks and I haven’t has much but slight headaches and perhaps a few emotional outbursts. Effexor is a brutal drug to come off of according to other bloggers.

    • There were three and a half weeks between the first and second decrease. I haven’t had as much trouble coming off of other drugs and can usually decrease within 1-2 weeks. Every so often though I hit one that really gives me trouble, but for the most part I have so many negative side effects when increasing that decreasing generally feels like a relief!

  4. What an ordeal………hoping you feel better and better each day.

  5. I hated Seroquel. It knocked me out for hours then made me manic for the brief time periods I was actually at work. I’m so sorry it caused issues for you! This medication business is bullshit.

  6. Pingback: Back to the Basics | bi[polar] curious

  7. Pingback: Lithium Nausea; Curbed By Tater Tots? | bi[polar] curious

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s